So much for the clonidine

Discussion in 'General Parenting' started by TerryJ2, Sep 6, 2008.

  1. TerryJ2

    TerryJ2 Well-Known Member

    difficult child was up again last night. He wrote a note and put it on the bedside table ... said he was up at 4 a.m., couldn't sleep, went downstairs and watched TV and ate.
    He woke up again around 10 a.m. He was in a good mood today, but pretty hyper. Can't tell if it was the excitement of the storm or something else.
  2. smallworld

    smallworld Moderator

    Terry, what dose Clonidine is he taking? What was it prescribed for?
  3. OpenWindow

    OpenWindow Active Member

    How many days has he been taking it? I'm not sure, but it may take a little bit to "reach therapeutic levels"
  4. Steely

    Steely Active Member

    It has worked really well for us, but it seems to have a short half life. It probably wears off after about 4 hours. He may need more frequent dosing.
  5. Andy

    Andy Active Member

    What did the psychiatric hospital say/do about his up at all hours?

    When my difficult child was at psychiatric hospital and got up in the middle of the night one night, staff just told him to go back to bed. I was so angry at this because he needed to talk to someone not be told to go back to bed. I think the staff should ask what is going on instead of automaticaly sending back to bed. Maybe they need to know why the child is not sleeping - it may help treatment?

    When I mentioned it to staff, they said, "Oh, he was just looking to see where he was." "Wrong, You should have asked him what he needed - he was having an anxiety attack and you ignored it!"
  6. amazeofgrace

    amazeofgrace New Member

    I feel it keeps both of my difficult child's just under going full rage, that's about it, melatonin is what help to knock them out.
  7. TerryJ2

    TerryJ2 Well-Known Member

    The dosage is 0.1 mg.

    I'll try melatonin tonight, too.
  8. smallworld

    smallworld Moderator

    Terry, if Clonidine was rxed for sleep and it's not working, I'd recommend being in touch with the psychiatrist first thing Monday morning. It may be the wrong medication or the wrong dose.
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I agree with calling the psychiatrist. My difficult child takes the same dose and it helps him but... he takes other medications as well at night that also could make him tired. I have noticed that as my difficult child has gained weight this year it the same dose doesn't seem to be as effective, ie it is taking him longer to fall asleep.
  10. Nomad

    Nomad Guest

    What worked best for our child was Seroquel. She still takes it today...small dosage at night.

    I recall going through many medications with her. Some medications the doctor swore worked well for most patients, but did not work well for her.
  11. timer lady

    timer lady Queen of Hearts

    kt was better on seroquel than clonodine when it came to sleep ~ she slept the entire night with that medication along with the help in stablization.

    I hope you find some answers soon for difficult child. The medication merry go round can make one nuts.
  12. TerryJ2

    TerryJ2 Well-Known Member

    Thank you for your suggestions. I will call in the a.m. and talk to the psychiatric. I hope.
  13. klmno

    klmno Active Member

    Terry, do you have access to a psychiatrist who can monitor the medications and adjust or change scripts as necessary, listening to you directly about effectiveness, and making sure dosages are medically safe? I'd be a little worried about doing medication trials thru a psychologist, but then I don't know him.
  14. TerryJ2

    TerryJ2 Well-Known Member

    I'll call the psychiatrist in the am. Right now we're not goiong to gve hiim any thing. He woike up this al,m., in the middle of a drrems counting bricks or stackig letters or something very odd.
    Definiintely not helping the situation.
    We'll take our chances with-o anthing for a few days until we get a ndw scrip.
  15. TerryJ2

    TerryJ2 Well-Known Member

    I talked to the pediatrician's ofc today. Turns out the clonidine was for defiance/anger/aggression issues.
    They are prescribing an antihistamine for sleep. I'm on my way over right now to sign the release for the psychiatric hospital (I just noticed the fine print says they have 30 days to send it, so this is where difficult child falls through the cracks ... the psychiatric hospital psychiatric is finished with-him but the pediatrician doesn't have the release papers, diagnosis, or medication info. That means Mom drives all over town to make sure it gets done. Sigh.)
  16. TerryJ2

    TerryJ2 Well-Known Member

    Aha! I think we found the magic combination.

    difficult child took his clonidine (for aggression and anxiety) and a new antihistamine last night that helps him sleep. He was an angel this a.m. Took his Adderal with-o a problem. Did his homework last night... tried to put up a fuss but didn't have his heart in it ... sort of arguing out of habit but not really angry, then just gave in. What a nice change.
    I hope he can keep it this way.

    Also, he swallowed his pill. I mean, actually swallowed it. Will wonders never cease?
  17. Christy

    Christy New Member

    Hope this continues! :)
  18. KTMom91

    KTMom91 Well-Known Member

    Glad it worked! Fingers crossed that it continues!